Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Pueblo, CO

June 10, 2003Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2003, 5:36 PM MDT for Otero County, Colorado. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:36 PM MDT (23:36 UTC)
Expired
Jun 10, 2003, 6:45 PM MDT
In force
69 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Otero County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS55 KPUB 102336
SVRPUB
COC089-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 536 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE    
  SEVERE THUNDERSTORM WAS 1 MILE WEST OF FOWLER...OR ABOUT 28 MILES  
  WEST OF LA JUNTA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  FOWLER THROUGH 600 PM MDT
  ROCKY FORD AROUND 605 PM MDT
  SWINK AROUND 620 PM MDT
  LA JUNTA AROUND 630 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3813 10404 3802 10405 3769 10353 3802 10344

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 3 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT TUE JUN 10 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

MAIN CONCERN SEVERE POTENTIAL TONIGHT AND AMOUNT OF DRYING FOR WED.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
A MINOR SHORT WAVE IN THE WESTERLY FLOW ALOFT MOVING ACROSS THE
CO/WYOMING BORDER...WITH ANOTHER DISTURBANCE LIFTING OUT ACROSS SW
KANSAS AND TX/OK PANHANDLE ATTM. ALSO OF NOTE IN THE WATER VAPOR
IMAGERY IS POCKET OF VERY DRY AIR BEHIND ANOTHER SHORT WAVE CURRENT
ACROSS SOUTHERN ARIZONA. REGIONAL RADARS AND LIGHTNING DETECTION
NETWORK INDICATING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS WEST OF CONTDVD WITH ISOLATED STORMS AND CBS STARTING TO FORM
ACROSS THE EASTERN MTNS. LATEST MSAS DATA INDICATING SFC PRESSURE
FALLS ACROSS THE I-25 CORRIDOR WITH EAST TO SOUTHEAST WINDS KEEPING
DEW PTS IN THE UPPER 40S TO MID 50S ACROSS THE PLAINS AND CAPES
BETWEEN 1000-1800 J/KG ATTM.

TONIGHT...CO/WY SHORT WAVE CONTINUES ACROSS THE BORDER THIS
EVENING...WITH I-25 LEE TROUGH/DRY LINE MOVING EAST ACROSS THE
PLAINS. CONVERGENCE ALONG THE TROUGH WILL AID IN CONVECTION...AND
WITH MODERATE SHEAR AROUND 30 TO 40 KTS...PROGGED CAPES BETWEEN
1000-1500 J/KG AND STEEP LAPSE RATES BETWEEN 8-9C/KM...COULD SEE ONE
OR TWO SEVERE STORMS THIS EVENING...WITH PIKES PEAK REGION AND ALONG
PALMER DVD A GOOD INITIATION REGION WITH THE ENHANCED LOW LEVEL
UPSLOPE ATTM. WILL GO WITH SCATTERED COVERAGE ACROSS THE EASTERN
MTNS AND I-25 CORRIDOR THIS EVENING...WITH ISOLATED COVERAGE ACROSS
THE FAR SE PLAINS...AS SOUNDINGS INDICATE INTITALLY CAPPED BUT WITH
THE POTENTIAL FOR BOUNDARY INTERACTIONS. WILL KEEP ISOLATED POPS
ACROSS THE FAR SE OVERNIGHT AS WELL...WITH LOW LEVEL JET SETTING UP
ACROSS THE AREA...AND A POSSIBLE MCS DEVELOPING ACROSS NE CO AND
MOVING INTO NEBRASKA OVERNIGHT. ACROSS THE WESTERN MTNS...WILL KEEP
ISOLATED EVENING POPS...AS CONVECTION MAINLY THERMALLY DRIVEN. HAVE
BUMPED TEMPS UP A TAD OVERNIGHT ACROSS THE PLAINS...WITH PRESENCE OF
LOW LEVEL JET AND SOME CONVECTIVE DEBRIS CLOUDS HANGING AROUND.

FOR WEDNESDAY...MODELS KEEPING BRISK WESTERLY FLOW ALOFT ACROSS THE
NORTHERN TIER OF STATES...WITH WEAK WEST TO SOUTHWEST FLOW ACROSS
THE STATE...AND LARGE REGION OF DRY AIR ACROSS SOUTHERN ARIZONA
MOVING INTO WESTERN CO. WITH NO OBVIOUS SHORT WAVES INDICATED BY THE
MODELS AND NO CLOUDS CURRENTLY ON SATELLITE ACROSS THE DESERT SW...
WAS TEMPTED TO REMOVE POPS TOTALLY WEST OF THE DVD AS MESO-ETA IS
SUGGESTING...BUT WILL KEEP SLIGHT CHANCES FOR LATE AFTERNOON TS WITH
CONTINUED STEEP LAPSE RATES. LEE TROUGH PROGGED TO REMAIN NEAR THE
KS/CO BORDER...WITH WEAK DOWNSLOPE WARMING UP TEMPS AND SCOURING OUT
LOW LEVEL MOISTURE ACROSS THE PLAINS. WILL ALSO NOT BE INTO THE
DRYING TOTALLY...KEEPING SLIGHT CHANCES ACROSS THE PLAINS AS WELL...
WITH BEST POTENTIAL NEAR THE DRY LINE. -MW

LONG TERM DISCUSSION...(THU THROUGH TUE).

MAIN FCST CHALLENGES WILL BE POPS ASSOCIATED WITH MULTIPLE MINOR
SHORTWAVES IN WESTERLY FLOW...AND TEMPS ACROSS SOUTHEAST PLAINS
BEHIND WEAK COLD FRONTS.

DRY AIR PUSHES INTO THE REGION FROM THE SOUTHWEST AHEAD OF NEXT
UPPER LOW. WINDS REMAIN LIGHT IN THAT AREA THROUGH THE
PERIOD  BUT WITH CONTINUED DRYING AND HIGH HAINES INDICES
COULD BE SOME CONCERN FOR FIRE WEATHER. MEANWHILE LOW LEVEL
MOISTURE CONTINUES TO BE PUSHED INTO THE EASTERN PLAINS WITH SEVERAL
WEAK COOL FRONTS. ON THURSDAY WEAK UPPER LOW MOVES ACROSS CWFA
PULLING A COOL FRONT DOWN THE FRONT RANGE. TEMPS NOT REALLY MUCH
COOLER SO HELD ON THE EXISTING FORECAST. SCATTERED TO ISOLATED POPS
STILL LOOK GOOD IN THE EAST. STILL HAVE SOME RESERVATIONS ABOUT MODEL
TIMING OF WEAK SHORT WAVES.

UPPER RIDGE BEGINS TO BUILD ACROSS THE SRN US ROCKIES...WHICH SHIFTS
EASTWARD INTO MONDAY.  THIS KEEPS EASTERLY UPSLOPE FLOW/LOW LVL
MOISTURE ACROSS SE PLAINS THROUGH THE PERIOD TO WARRANT CONTINUED
SLIGHT CHANCE POPS EACH DAY.  FARTHER WEST...MOISTURE PROBABLY MORE
LIMITED...HOWEVER EMBEDDED MINOR SHORTWAVES AND MID/HIGH BASED
MOISTURE STILL WARRANT SLIGHT CHANCE POPS EACH AFTERNOON. -WFF

.PUB...NONE.
Hazardous weather outlook, Jun 10, 7:00 AM MDT, 10 hours 36 minutes before
COZ058>089-093>099-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...AND THEN DRIFT EAST ACROSS THE HIGH VALLEYS
AND PLAINS DURING THE REMAINDER OF THE AFTERNOON. THE MAIN THREATS
FROM THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 55 MPH...
HAIL UP TO 1/2 INCH DIAMETER...AND LOCAL HEAVY RAIN.  ISOLATED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHERN COLORADO THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON
THURSDAY...WITH THE GREATEST COVERAGE EXPECTED ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.  WITH EASTERLY UPSLOPE FLOW...AND ABUNDANT LOW
LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS
THE SOUTHEAST PLAINS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN.  THUNDERSTORMS MAY CONTINUE PAST MIDNIGHT ACROSS
THE SOUTHEAST PLAINS...AS THEY COMBINE INTO A THUNDERSTORM COMPLEX
WHICH WILL MOVE EAST OF THE AREA OVERNIGHT.

FOR THE WESTERN MOUNTAINS AND HIGH VALLEYS...MOISTURE ON THURSDAY
WILL BE MORE LIMITED...THUS THE MAIN THREATS FROM THUNDERSTORMS WILL
BE WIND GUSTS TO 50 MPH AND LIGHTNING.

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY...WITH THE GREATEST COVERAGE OF THUNDERSTORMS
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THUNDERSTORM PROBABILITIES
WILL GRADUALLY DECREASE THROUGH EARLY NEXT WEEK...AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

LW/KT

In the hours before

Local storm report, Jun 10, 4:14 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MST TUE JUN 10 2003

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    PENROSE                   CO   0.75 INCH HAIL
06/10/03   FREMONT
Local storm report, Jun 10, 5:14 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MST TUE JUN 10 2003

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    PENROSE                   CO   0.75 INCH HAIL
06/10/03   FREMONT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:01 PM MDTSevere Thunderstorm WarningPUBPueblo59 min
Jun 10, 5:59 PM MDTSevere Thunderstorm WarningPUBCrowley61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.